Washington, 2012

Heavy Snow in Washington, December 25, 2012

December 25, 2012 · NWS PDT · 5 events in 5 counties and zones

A strong Pacific storm system brought snow to most of eastern Washington on Christmas day. Several areas received moderate to heavy snow.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong Pacific storm system brought snow to most of eastern Washington on Christmas day. Several areas received moderate to heavy snow. Snowfall measured in inches include: (4) 1 mile WNW of White Salmon, (4) 9 miles WSW of Yakima, (5) 3 miles SE of BZ Corner, (9.5) 1 mile SSW of Snowden, (4) just WSW of Bickleton, (5) 8 miles NE of Goldendale, (8) 1 mile north of Trout Lake, (4) 2 miles NNW of Tieton, (5) 5 miles WNW of Wiley City, (4) 1 mile NNW of Thorp, (4.5) 4 miles SSW of Kittitas, (6) 1 mile SW of Goldendale, (7.5) 2 miles NNW of Goldendale, (9.5) 12 miles NE of Appleton, and (8) 1 mile South of Goldendale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 25, 9:30 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 25, 9:30 AM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
930 AM PST TUE DEC 25 2012

.UPDATE...SNOW IS SPREADING EASTWARD ACROSS THE CWA THIS MORNING.
UPDATED FORECAST TO INCREASE POPS THIS MORNING TO COVER EARLIER
START OF SNOW. REST OF FORECAST ON TRACK. WINDS ARE GENERALLY
LIGHT BUT A FEW SPOTS HAVE HIGHER WINDS ALOFT ALREADY MIXING TO
SURFACE. EXPECT THE WINDS TO PICK UP OVER MOST OF THE AREA AS
REFLECTED IN CURRENT FORECAST. COONFIELD

AVIATION...18Z TAFS...SNOW WILL CONTINUE THROUGH THE PERIOD FROM
KBDN NORTH THROUGH KDLS AND KYKM WITH MVFR/IFR CONDITION IN SNOW AND
FOG. THERE COULD BE SOME RAIN OR SNOW SHOWERS AT KPDT...KALW AND
KPSC LATER TONIGHT ONCE THE SYSTEM PASSES TO THE EAST AND THE WINDS
SHIFT TO THE WEST. EXPECT BREEZY TO WINDY CONDITIONS TO DEVELOP FROM
THE SOUTHEAST ALONG THE BLUE MOUNTAIN FOOTHILLS AND IN CENTRAL
OREGON...OTHERWISE WINDS WILL BE GENERALLY LIGHT AND UNDER 15 KTS.
THE WINDS WILL DIMINISH TONIGHT AS THE WEATHER SYSTEM MOVES TO THE
EAST.  CEILING AND VISIBILITIES ARE EXPECTED TO REMAIN IN MVFR/IFR
RANGE THROUGH 18Z WEDNESDAY WITH SOME FOG AND LOW CEILINGS. 93

&&

.PREV DISCUSSION... /ISSUED 244 AM PST TUE DEC 25 2012/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. UPPER RIDGE IS MOVING
OFF TO THE EAST EARLY THIS MORNING. NEXT STORM TO IMPACT THE REGION
IS SPREADING CLOUDS ACROSS THE PACIFIC NORTHWEST. THIS SYSTEM LOOKS
VERY IMPRESSIVE ON SATELLITE IMAGERY. FRONTAL BOUNDARY APPROACHING
THE COAST SHOWING LOTS OF ENHANCEMENT AND PRECIPITATION IS SPREADING
ACROSS WESTERN OREGON/WASHINGTON. MODELS CONTINUE TO INDICATE A
LARGE SWATH OF PRECIPITATION MOVING ACROSS EASTERN OREGON/WASHINGTON
TODAY. THIS LOOKS REASONABLE BASED ON CURRENT TRENDS. WINTER WEATHER
ADVISORIES AND WARNINGS WILL REMAIN IN EFFECT FOR SIGNIFICANT SNOW
ACCUMULATIONS. MINIMAL CLOUD COVER FOR THE FIRST HALF OF THE NIGHT
HAS ALLOWED TEMPERATURES TO FALL INTO THE 20S MOST LOCATIONS. DEW
POINTS ARE ALSO PRETTY LOW WHICH WILL ALLOW FOR SOME EVAPORATIONAL
COOLING AS THE PRECIP FALLS INTO IT. THIS SHOULD RESULT IN SNOW FOR
MOST OF THE FORECAST AREA TODAY. POSSIBLY A MIX OF RAIN/SNOW IN THE
COLUMBIA BASIN ESPECIALLY ALONG THE BLUE MOUNTAIN FOOTHILLS WHERE A
SOUTHEAST WIND WILL CAUSE TEMPERATURES TO BE A LITTLE WARMER. A
LARGE UPPER LEVEL TROUGH WILL THEN MOVE SLOWLY ACROSS THE PAC NW
TONIGHT THROUGH WEDNESDAY NIGHT. THIS FEATURE WILL PRODUCE SNOW
SHOWERS AND COLDER TEMPERATURES. 94

LONG TERM...THURSDAY THROUGH TUESDAY...A WEATHER SYSTEM WILL BE
MOVING OUT OF THE REGION WHILE AN UPPER HIGH PRESSURE RIDGE BEGINS
TO BUILD INTO THE PACIFIC NORTHWEST. THERE IS GOOD AGREEMENT WITH
THIS SCENARIO BY THE EXTENDED RANGE MODELS...AT LEAST TO BEGIN WITH.
THIS WILL RESULT IN A DRYING TREND...HOWEVER TEMPERATURES WILL
REMAIN COLD UNDER A NORTHERLY FLOW ALOFT. THE HIGH PRESSURE IS
EXPECTED TO PERSIST THROUGH FRIDAY. THEN A WEAK WEATHER DISTURBANCE
WILL MOVE INTO THE RIDGE FRIDAY NIGHT INTO SATURDAY. IT IS EXPECTED
TO SPLIT APART AND WEAKEN FURTHER AS IT ENCOUNTERS THE UPPER RIDGE.
MOST OF THE ENERGY WILL GO EITHER TO THE NORTH OR TO THE SOUTH OF
THE FORECAST AREA SO THERE WILL NOT BE MUCH IMPACT ON THE FORECAST
AREA FROM THIS SYSTEM...EXCEPT PERHAPS SOME LIGHT SNOW OVER THE
NORTHEAST MOUNTAINS. HIGH PRESSURE ALOFT WILL REBUILD BACK OVER THE
REGION AGAIN ON SUNDAY WHICH WILL PERSIST THROUGH TUESDAY. EXPECT
THERE TO EVENTUALLY BE SOME PERSISTENT FOG AND LOW CLOUD FORMATION
IN THE USUAL AREAS OF THE LOWER COLUMBIA BASIN AND ADJACENT
VALLEYS/BLUE MOUNTAIN FOOTHILLS DURING THE EXTENDED PERIOD UNDER THE
HIGH PRESSURE ALOFT. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  41  28  35  26 /  70  70  50  30
ALW  42  30  39  28 /  70  60  50  40
PSC  38  27  36  26 /  80  70  50  30
YKM  33  23  32  21 /  90  80  50  30
HRI  40  27  35  26 /  80  70  50  30
ELN  33  22  32  18 / 100  80  50  30
RDM  36  22  37  18 /  90  70  50  40
LGD  35  28  35  24 /  70  70  60  60
GCD  35  24  36  21 /  80  70  60  40
DLS  36  29  38  29 / 100  80  50  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY ORZ503-506.

     WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ042.

     WIND ADVISORY UNTIL 7 PM PST THIS EVENING ORZ049-507.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY ORZ505.

     WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ509.

     WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY ORZ041.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY ORZ508.

WA...WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY WAZ026-027.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY WAZ520-521.

     WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY WAZ024.

&&

THREAT INDEX
TODAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

76/99/93
Hazardous weather outlook, Dec 25, 5:24 AM PST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
524 AM PST TUE DEC 25 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
261330-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
524 AM PST TUE DEC 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, SOUTHERN
     BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE
     MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

STRONG WIND
     GRANDE RONDE VALLEY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS
     OF OREGON

A LOW PRESSURE SYSTEM MOVING ACROSS THE PACIFIC NORTHWEST WILL BRING
SNOW TO THE FORECAST AREA TODAY AND TONIGHT. WINTER WEATHER
ADVISORIES AND WARNINGS ARE IN EFFECT FOR SIGNIFICANT SNOW
ACCUMULATIONS. LOCALLY WINDY CONDITIONS ARE LIKELY OVER PARTS OF
NORTHEAST OREGON ESPECIALLY THE BLUE MOUNTAIN FOOTHILLS AND GRANDE
RONDE VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WEDNESDAY
     JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A COLD UPPER LEVEL TROUGH WILL CONTINUE TO BRING SNOW SHOWERS TO THE
REGION WEDNESDAY TAPERING OFF ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Dec 25, 10:25 AM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1025 AM PST TUE DEC 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     SNOW             5 SSW CHENOWETH         45.56N 121.28W
12/25/2012  E4.0 INCH        WASCO              OR   TRAINED SPOTTER

            4 INCHES OF NEW SNOW REPORTED BEGINNING OVERNIGHT.

&&

JJSMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, East Columbia River Gorge

When
December 25, 11:20 AM PST to 6:00 PM PST
Where
East Columbia River Gorge forecast zone
Reported by
Trained Spotter
Coordinates
45.874, -120.789 (the zone’s center; the record gives no point)

Heavy Snow, East Slopes of the Washington Cascades

When
December 25, 2:30 PM PST to 6:00 PM PST
Where
East Slopes of the Washington Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Simcoe Highlands

When
December 25, 4:00 PM PST to 6:00 PM PST
Where
Simcoe Highlands forecast zone
Reported by
Trained Spotter
Coordinates
46.166, -120.764 (the zone’s center; the record gives no point)

Heavy Snow, Yakima Valley

When
December 25, 4:30 PM PST to 6:00 PM PST
Where
Yakima Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.457, -120.739 (the zone’s center; the record gives no point)

Heavy Snow, Kittitas Valley

When
December 25, 5:00 PM PST to 6:00 PM PST
Where
Kittitas Valley forecast zone
Reported by
Trained Spotter
Coordinates
46.791, -120.709 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418738, 418739, 418740, 418741, 418742.